Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 9, NWS Rapid City, SD

May 21, 2021Haakon County, Jackson County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 21, 2021, 8:42 PM MDT for Haakon County, Jackson County, Pennington County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 8:42 PM MDT (02:42 UTC)
Expired
May 21, 2021, 9:13 PM MDT
In force
31 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Haakon County, SD, Jackson County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 74 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
741 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS53 KUNR 220242
SVRUNR
SDC055-071-103-220330-
/O.NEW.KUNR.SV.W.0009.210522T0242Z-210522T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
842 PM MDT Fri May 21 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Haakon County in west central South Dakota...
  Northwestern Jackson County in southwestern South Dakota...
  East central Pennington County in west central South Dakota...

* Until 930 PM MDT.

* At 842 PM MDT, a severe thunderstorm was located 4 miles northwest
  of Cottonwood, or 14 miles west of Philip, moving north at 50 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Grindstone around 850 PM MDT.
  Grindstone Butte around 900 PM MDT.

Other locations in the path of this severe thunderstorm include
Billsburg and Milesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4393 10212 4453 10196 4454 10189 4447 10146
      4388 10193
TIME...MOT...LOC 0242Z 200DEG 45KT 4402 10196 

HAIL...1.25IN
WIND...<50MPH
 
$$

Eagan
2 follow-up statements
888 
WWUS53 KUNR 220255
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
855 PM MDT Fri May 21 2021

SDC071-103-220305-
/O.CAN.KUNR.SV.W.0009.000000T0000Z-210522T0330Z/
Jackson SD-Pennington SD-
855 PM MDT Fri May 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON AND EAST
CENTRAL PENNINGTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4402 10201 4453 10196 4454 10189 4452 10185
      4453 10182 4452 10171 4448 10151 4448 10150
      4399 10189
TIME...MOT...LOC 0255Z 200DEG 45KT 4417 10188 

$$

SDC055-220330-
/O.CON.KUNR.SV.W.0009.000000T0000Z-210522T0330Z/
Haakon SD-
855 PM MDT Fri May 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHWESTERN HAAKON COUNTY...

At 855 PM MDT, a severe thunderstorm was located 4 miles northeast of
Grindstone, or 13 miles northwest of Philip, moving north at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Billsburg and Milesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4402 10201 4453 10196 4454 10189 4452 10185
      4453 10182 4452 10171 4448 10151 4448 10150
      4399 10189
TIME...MOT...LOC 0255Z 200DEG 45KT 4417 10188 

HAIL...1.00IN
WIND...<50MPH
 
$$

Eagan
901 
WWUS53 KUNR 220313
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
913 PM MDT Fri May 21 2021

SDC055-220323-
/O.CAN.KUNR.SV.W.0009.000000T0000Z-210522T0330Z/
Haakon SD-
913 PM MDT Fri May 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAAKON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4402 10201 4453 10196 4454 10189 4452 10185
      4453 10182 4452 10171 4448 10151 4448 10150
      4399 10189
TIME...MOT...LOC 0312Z 200DEG 45KT 4439 10177 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:13 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 21, 5:13 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
513 PM MDT Fri May 21 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 210 PM MDT Fri May 21 2021

The stationary surface front extends from near KPIR-KCDR. A large
area of dense low stratus has kept temperatures very cool to the
north and west of the front today, and even to the south and east
of the front, over parts of southwestern and south central Dakota,
temperatures have remained much cooler than the potential. SBCAPE
to the southeast of the front has risen to around 1500J/KG,
however a robust capping inversion remains in place there. The
most unstable airmass is located to the south of the forecast
along a SW-NE oriented surface trough in western Nebraska where
more sunshine has helped to push temperatures into the lower to
mid-80s. Shortwave energy approaching from the southwest will
cross the forecast area tonight, bringing showers and
thunderstorms. The best chance for strong to severe storms, with
large hail possible, will be over parts of southwestern into
south central South Dakota as thunderstorms that form over the
favorable shear area in western Nebraska travel northeastward
along and near the cold front tonight. Due to the moist airmass in
place, areas of fog will develop tonight, lingering into Saturday
morning.

The upper low will remain to the west of the forecast area on
Saturday, keeping chances for shower and thunderstorms in the
forecast. Instability and shear will be sufficient for marginal
risk of severe storms in the afternoon and evening, mainly over
parts of southwestern and south central South dakota. Where
afternoon high temperatures will be warmest.

On Sunday, the low pressure system to the west will move
northward into Montana. Flow will strengthen considerably as a
warm front heads northeastward across the forecast and a dry line
surges in from the southwest. 1000-2000J/KG MLCAPE is forecast to
develop with substantial 0-6km shear reaching at least 50-60kts.
The triple point could pass from eastern WY into far western SD.
Conceptually, this setup signals potential for significant severe
thunderstorms over parts of the area with all modes possible. Will
have to watch closely.

A drier pattern emerges for early next week, but several
shortwaves will cross the US/Canadian border resulting in
periodic frontal passes and chances for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 510 PM MDT Fri May 21 2021

IFR/LIFR conditions in low stratus/BR/FG will persist across
northeastern WY, the Black Hills, and far western SD behind a cold
front thru most of the period. Closer to and east of the front
(from KICR to KAIA), MVFR cigs in low stratus are expected for
much of the period, but brief VFR conditions are expected this
evening.

Isolated to scattered thunderstorms will also likely develop this
evening. Some of these could be capable of producing large hail
with gusty and erratic winds likely near any storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Eagan
Hazardous weather outlook, May 21, 5:35 AM MDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Fri May 21 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Fri May 21 2021 /635 AM CDT Fri May 21 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected again this
afternoon into tonight, mainly across western South Dakota. Some
of these could be strong to severe, with large hail the primary
threat.

Areas of fog will linger across higher elevations of the Black
Hills, foothills, and northeastern Wyoming through the day,
potentially expanding onto the western South Dakota plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms will continue through the weekend.
Tomorrow, any strong to severe storms will be limited to south
central South Dakota. On Sunday, more widespread and potentially
more significant severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 21, 6:24 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
624 PM MDT Fri May 21 2021

SDZ042-220100-
Oglala Lakota SD-
624 PM MDT Fri May 21 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN OGLALA LAKOTA COUNTY...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dry Wood Housing, or 24 miles northwest of Pine Ridge, moving north
at 30 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Dry Wood Housing.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4325 10274 4327 10289 4359 10284 4354 10255
TIME...MOT...LOC 0023Z 191DEG 28KT 4334 10278

Eagan
Special weather statement, May 21, 6:28 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
628 PM MDT Fri May 21 2021

SDZ042-220100-
Oglala Lakota SD-
628 PM MDT Fri May 21 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL OGLALA LAKOTA COUNTY...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Slim Buttes Housing, or 7 miles west of Pine Ridge,
moving north at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Ridge, Oglala, Manderson, Number 4, South Lakeside, Calico and
Slim Buttes Housing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4331 10274 4329 10240 4300 10257 4300 10280
      4301 10280
TIME...MOT...LOC 0028Z 190DEG 32KT 4306 10269

Eagan
Special weather statement, May 21, 6:53 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
653 PM MDT Fri May 21 2021

SDZ031-042-043-220145-
Jackson SD-Pennington Co Plains SD-Oglala Lakota SD-
653 PM MDT Fri May 21 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN OGLALA LAKOTA...WEST CENTRAL
JACKSON AND SOUTHERN PENNINGTON COUNTIES...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Goose Neck Housing, or 20 miles north of Pine
Ridge, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manderson, Lonesome Valley, Goose Neck Housing, Thunder Valley,
Rockyford, Kyle North Route Housing, Sharps Corner, Evergreen,
southern Badlands National Park and northern Pine Ridge Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4318 10241 4322 10262 4376 10253 4365 10198
TIME...MOT...LOC 0053Z 197DEG 36KT 4331 10245

Eagan
Special weather statement, May 21, 7:43 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
743 PM MDT Fri May 21 2021

SDZ031-032-042>044-220230-
Jackson SD-Pennington Co Plains SD-Bennett SD-Haakon SD-
Oglala Lakota SD-
743 PM MDT Fri May 21 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HAAKON...NORTHEASTERN
OGLALA LAKOTA...WESTERN JACKSON...NORTHERN BENNETT AND SOUTHEASTERN
PENNINGTON COUNTIES...

At 743 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Pinnacles Ranger Station
to 4 miles southwest of Interior to 3 miles northeast of Snake Butte.
Movement was north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wall, Potato Creek, Interior, Quinn, Grindstone, Cactus Flat, Cedar
Pass, Cottonwood, Delta 9 Missile Silo, Minuteman Missile Visitors
Center, Pinnacles Ranger Station, Delta 1 Launch Facility, Snake
Butte, eastern Badlands National Park and northeastern Pine Ridge
Reservation.

This includes Interstate 90 in South Dakota between Mile Markers 106
and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4425 10224 4414 10187 4385 10160 4332 10189
      4359 10251
TIME...MOT...LOC 0143Z 193DEG 36KT 4376 10230 4368 10205 4346 10186

Eagan
Special weather statement, May 21, 8:26 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
826 PM MDT Fri May 21 2021

SDZ014-031-032-043-220315-
Ziebach SD-Jackson SD-Pennington Co Plains SD-Haakon SD-
826 PM MDT Fri May 21 2021

...STRONG THUNDERSTORMS OVER HAAKON...SOUTHWESTERN ZIEBACH...
NORTHWESTERN JACKSON AND EAST CENTRAL PENNINGTON COUNTIES...

At 825 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Grindstone to 2 miles
northwest of Philip to 2 miles northeast of Kadoka. Movement was
northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Philip, Kadoka, Wall, Cherry Creek, Milesville, Quinn, Grindstone,
Cactus Flat, Ottumwa, Bridger, Kirley, Billsburg, Cottonwood,
Takini, Minuteman Missile Visitors Center, and Grindstone Butte.

This includes Interstate 90 in South Dakota between Mile Markers 108
and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4399 10230 4471 10187 4455 10130 4440 10115
      4419 10117 4417 10116 4416 10108 4367 10158
TIME...MOT...LOC 0225Z 208DEG 42KT 4417 10204 4407 10169 4386 10147

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:24 PM MDTSpecial Weather StatementUNROglala Lakota36 min
May 21, 6:28 PM MDTSpecial Weather StatementUNROglala Lakota32 min
May 21, 6:53 PM MDTSpecial Weather StatementUNROglala Lakota52 min
May 21, 7:43 PM MDTSpecial Weather StatementUNRJackson47 min
May 21, 8:26 PM MDTSpecial Weather StatementUNRHaakon49 min
May 21, 8:44 PM MDTSpecial Weather StatementUNROglala Lakota46 min
May 21, 9:30 PM MDTSpecial Weather StatementUNROglala Lakota45 min
May 21, 9:43 PM MDTSpecial Weather StatementUNRHaakon47 min
May 21, 11:36 PM MDTSpecial Weather StatementUNRHaakon54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.